Jump to content
CrazyBoards.org

Recommended Posts

Posted (edited)

Hello All,

Looking for an opinion on something. I was put on Cogentin (Benztropine) 50mg a day for a neuroleptic crisis some years back. Almost immediately, I had visual hallucinations and even reported them to the nurse, who ignored it. Things spiraled out from there and my bizarre behavior got largely ignored, thanks to being under-insured. Eventually, I developed a heart arrhythmia so I was required to cold-turkey it. I don't wish benzodiazepine withdrawal syndrome on anyone. I had been on the medicine as well as narcotic-vicodin for about a year at that point. However, it made me wonder if having a paradoxical reaction to that specific hypnotic might be related to an underlying diagnosis? 

My entire nuclear family, save for myself, each has at least three comorbid conditions a peice. They have all gone to years of therapy but I guess for not wanting to throw flame onto a burning trash fire, I was excluded. As a side note, I was also one of the kids who got placed in the drug trial for Ritalin--for adhd which my mother was told I didn't really have. I also ended up in the open market trial for Abilify some ten years ago, unknowingly. Ritalin made me catatonic and depressed. Abilify was a rather similar experience to Ritalin, except I also experienced anhedonia and dissociation. So technically that's three poor responses to frontline medicines... 

 

Any thoughts would be appreciated. 

Edited by hypoElectron
add data

Share this post


Link to post
Share on other sites

Congetin is an strong anticholinergic, which is usually used for EPS from neuroleptics. It's not a benzo.

That sounds like anticholingeric toxicity.

PDF warning

https://www.mdpoison.com/media/SOP/mdpoisoncom/ToxTidbits/2016/June 2016 ToxTidbits.pdf

Anticholinergic tox-icity, due to overdose or therapeutic misadventure, can result in a range of clinical signs and symptoms. The central nervous system (CNS) effects may be the most pronounced and include garbled speech, hallucinations, delirium, agitation and infrequently, seizures.

Share this post


Link to post
Share on other sites

Cogentin is not a benzo at all. Far from it. It sounds like a toxic reaction to the strong anticholinergic. It is why I don't recommend it, there are plenty of other meds for movement disorders. I have long said cogentin is nasty.

  • Like 1

Share this post


Link to post
Share on other sites

Thank you so much for your responses, A+N. Perhaps I misunderstood because of the name. Could have sworn someone also told me that it was. To be fair it did stop my dystonia but at way to high of a cost. Interestingly, they say promethazine is also of the same class. Just prior to being admitted to the hospital for this event I had been injected at a Urgent Care with a dose of that and sent home with Zofran pills to keep taking. Now I know Zofran triggers a generalized dystonic attack currently. Perhaps, this was a medical error thus a minor attack became a major one. 

Most of my neurological problems have died down to quite minor levels or respond well to lifestyle changes. (Avoiding strobe lights/No stimulants) It was rather annoying my neurologist and he had become convinced my issues were secondary to some umbrella disease. Having been in the hospital for three days this week, we may in fact have uncovered it. So now I have to sort of reset my frame of mind around it and question where my symptoms are really coming from, Including psychological problems.

?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By CookieN
      Sometimes out of the blue I get this feeling that I did something wrong and people will come to get me, because of this. Then I keep on reviewing what I did throughout the day and see that I did not do anything wrong. What causes this? Is this ocd or paranoia? How to prevent/deal/improve with this?
    • By Inanlae
      Has anyone done this successfully?  How did you deal with your anxiety--social, GAD--without your benzodiazepine?  I've been taking it as prescribed since 2003.  I am addicted.
    • By Angerr
      Had a tiny fight with my psychiatrist, he seems to be dobuting my diagnosis. In the hospital they tried to say i was bpd with bipolar, but my psychologist says i cant be bpd and even my psychiatrist used to think im not. I dont have any bpd traits other than emotional inestability. Anyways im mad bc people dobut my psychotic symptoms he thinks is just something from my imagination or something "typical" from me. Im mad bc the new medication is not working and now i have panic attacks i didnt had before. The  hospital kinda helped kinda made things worse. I feel like my doctor has left me behind, he doesnt care anymore, if he had answered or seen me  15days before when i asked, before i had my big crisis i wouldnt had ended in hospital. Im scheduling an appointment with a new doctor. But i feel so lost, so sad, like no one can help me, not even doctors. Its not fair. This illness is destroying my life. Has anyone ever had this kind of problems with doctors? Have you had a moment where medication made things worse? 
    • By Blahblah
      Do you ever have ultra-rapid/mixed-type episodes (imagine the flavor of uncontrollable crying, deep despair, hopelessness, with added dash of hysteria and near-psychosis). These episodes repeat each month (3-4x), but only last 1-2 hours...they have become more & more erratic as I've become older. It can be a small trigger, stress builds and it's like a mini-nervous breakdown, feelings overwhelm, before I can pull myself out. It can be quite traumatic, honestly.
      No one can tell me what this major brain blip is. Most doctors have diagnosed me with major depression, but then I have these rapid "broken circuit" episodes i call them. I have never been manic or hypomanic.... I just usually feel depressed and then each month I have several of these "fits" where I completely lose it. WTH could this be?? My meds work the rest of the time, but I've never found a med that helps with these fits !?#$@%
×
×
  • Create New...